A Density Version of the Hales-Jewett Theorem for K = 3

H. Furstenberg, Y. Katznelson

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

This chapter discusses the density version of the Hales–Jewett theorem for k = 3 and outlines the main elements of the proof. The method used is “ergodic” and the first step is to show that the theorem in question can be formulated as a statement regarding a certain family of measure preserving transformations acting on a (probability) measure space. The phenomenon that appears in the treatment of Szemeredi's theorem, is that when a family of measure preserving transformations having a certain structure acts on a measure space, a set of positive measure will necessarily return to itself (“recur”) under certain combinations of transformations. This recurrence phenomenon for sets of positive measure is then translated into the appearance of certain patterns in subsets of a sufficiently large structure, provided the density of the subset is bounded.

Original languageEnglish
Pages (from-to)227-241
Number of pages15
JournalAnnals of Discrete Mathematics
Volume43
Issue numberC
DOIs
StatePublished - 1 Jan 1989
Externally publishedYes

Bibliographical note

Funding Information:
Research was partially supported by NSF Grant No. DMS86-05098. 0012-365X/89/$3.500 1989, Elsevier Science Publishers B.V. (North-Holland)

Fingerprint

Dive into the research topics of 'A Density Version of the Hales-Jewett Theorem for K = 3'. Together they form a unique fingerprint.

Cite this